New York, 2007

Damaging Wind in New York, June 28, 2007

June 28, 2007 · NWS BGM · 1 event in 1 county or zone

A low pressure system moved through eastern Canada and dragged a cold front through the northeast. Scattered convection developed along the front and a few storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved through eastern Canada and dragged a cold front through the northeast. Scattered convection developed along the front and a few storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 1:51 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 1:51 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT THU JUN 28 2007

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION THIS EVENING. SHOWERS AND
THUNDERSTORMS AHEAD OF THIS FRONT WILL IMPACT AREAS ALONG AND SOUTH
OF THE NEW YORK...PENNSYLVANIA BORDER THIS EVENING...BEFORE
COOLER AND DRIER WEATHER MOVES IN FROM THE NORTH OVERNIGHT TONIGHT.
A MUCH NICER...YET COOLER DAY IS IN STORE FOR FRIDAY AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION ON FRIDAY. THIS FAIR AND
COOLER WEATHER WILL CONTINUE THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FAIRLY WEAK CONVECTIVE LINE NOW OVER NEPA AND JUST INTO THE SOUTHERN
TIER OF NEW YORK HAS YET TO SHOW SEVERE POTENTIAL. HOWEVER...CURRENT
MESOANALYSIS SHOWS INCREASING INSTABILITY SOUTH AND EAST OF THIS
LINE WITH CAPES APPROACHING 1500 J/KG AND NO CAP AS MORE SUNSHINE
HAS OCCURRED OVER THIS REGION.  STILL EXPECT THE CONVECTIVE LINE TO
STRENGTHEN WITH TIME...BUT FROM A LINE ALONG AND NORTHWEST OF
ELMIRA-BINGHAMTON-NORWICH...IT APPEARS THE THREAT HAS ENDED FOR
TODAY AS CURRENT MESOANALYSIS SHOWS DECREASING DEWPOINTS AS DRIER
AIR FILTERS IN FROM THE NORTH AND WEST.  MAIN THREAT FROM THE
CONVECTION WILL BE HEAVY RAINFALL...STRONG WINDS...AND THE POTENTIAL
FOR LARGE HAIL GIVEN MODEL FORECAST SOUNDINGS AT AVP.  STORMS THIS
AFTERNOON HAVE MOVED EAST FAIRLY RAPIDLY...SO FEEL THE FLOODING
THREAT IS SOMEWHAT REDUCED...UNLESS WE GET SOME TRAINING OF ECHOES
AS THE FRONT SLOWS SOMEWHAT WITH ITS SOUTHWARD PUSH THROUGH THE
CWA.

OVER THE FAR NORTHWEST ZONES /FINGER LAKES-MOHAWK VALLEY/ FILTERED
SUNSHINE IS STARTING TO MOVE BACK IN...ALLOWING TEMPS TO RISE
TOWARDS 80. SO...AFTER A DREARY MORNING...A NICE END TO THE DAY IS
IN STORE IN THESE LOCATIONS.

MODELS SLUGGISHLY MOVE THE COLD FRONT SOUTH OF OUR SOUTHERNMOST
ZONES NEAR OR JUST AFTER MIDNIGHT TONIGHT WITH CLEARING SKIES MOVING
IN FROM THE NORTH. THE CLEARING WILL REACH THE WY VALLEY
LAST...SOMETIME AROUND 5-6AM.  LOWS WILL BE QUITE A BIT COOLER THAN
IT HAS BEEN OVER THE PAST FEW NIGHTS...REACHING THE L/M 50S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
BROAD CYCLONIC FLOW ENVELOPES THE AREA ON FRIDAY WITH A QUIET
WEATHER DAY ON TAP. EXPECT SKIES TO BE MOSTLY SUNNY THROUGHOUT THE
CWA. TEMPERATURES IN THIS DRIER AIRMASS ARE QUITE A BIT DIFFERENT IN
THE NAM/GFS...WITH THE NAM ABOUT 2C COOLER AT 850 THAN THE GFS.
THIS IS DUE TO A COOLER INITIALIZATION OVER A DATA SPARSE AREA OF
ONTARIO CANADA TODAY AT 12Z.  BECAUSE OF THIS DISCREPANCY...HAVE
BLENDED THE MOS GUIDANCE WHICH BRINGS HIGHS INTO THE LOWER 70S.

ON SATURDAY...A SHORTWAVE APPROACHES THE REGION BY AFTERNOON.  THIS
FEATURE IS WEAKER THAN SHOWN IN PREVIOUS DAYS...SO HAVE CUT BACK THE
POPS TO SCHC AND HAVE RESTRICTED THEM ONLY TO OUR NORTHEASTERN MOST
ZONES.  WELL SEE SOME INCREASED CLOUD COVER THROUGHOUT THE
AREA...BUT SKIES SHOULD AVERAGE OUT PSUNNY. WITH T850 ONLY AROUND 8C
EXPECT HIGHS ONLY TO REACH THE L/M 70S.

ON SATURDAY NIGHT...WITH CONTINUED COOLING ALOFT TO BELOW
4C...EXPECT LOWS TO BE PRETTY CHILLY.  HAVE FOLLOWED THE COOLER MAV
NUMBERS WHICH SUGGESTS SOME LOCATIONS COULD FALL AS LOW AS
40F...PRETTY UNUSUAL FOR THE FIRST OF JULY.

ANOTHER BEAUTIFUL DAY ON TAP FOR SUNDAY UNDER CONTINUED COOL
NORTHWEST FLOW ALOFT.  T850 WILL AGAIN BE NEAR 8C...SO WELL STICK
TO L70S AS SHOWN BY THE 12Z MEX GUIDANCE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
DRY SEASONABLE CONDITIONS EXPECTED TO LAST INTO EARLY NEXT WEEK.

BY LATER TUESDAY...AN APPROACHING WARM FRONT COULD TOUCH OFF SOME
SHOWERS OR THUNDERSTORMS. A SLOWLY APPROACHING UPPER-LEVEL
TROUGH...ALONG WITH A COLD FRONT...WILL KEEP THE CHANCE OF
CONVECTION IN THE FORECAST BOTH WEDNESDAY AND THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR ARE EXPECTED MOST OF THE TIME THROUGH EARLY EVENING. AT KBGM
AND KAVP...SCATTERED SHOWERS AND THUNDERSTORMS COULD BRING BRIEF
MVFR RESTRICTIONS THROUGH LATE AFTERNOON (ABOUT 22Z).

FROM LATER TONIGHT THROUGH FRIDAY...VFR AND MAINLY CLEAR SKIES
WILL PREVAIL.

WINDS WILL BECOME NORTHWEST THIS AFTERNOON AT MOST OF THE TERMINAL
SITES AT ABOUT 15 KT...EXCEPT FOR KAVP...WHICH WILL REMAIN
SOUTHWEST UNTIL LATE AFTERNOON (AROUND 22Z). LIGHT NORTHWEST WINDS
ANTICIPATED TONIGHT AT ALL SITES...INCREASING TO 10-15 KT ON FRIDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...JMA
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Jun 28, 1:33 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT THU JUN 28 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-291845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
233 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

NYZ062-PAZ038>040-043-044-047-048-072-291845-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
233 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS EVENING...WITH
THUNDERSTORMS FORMING ALONG AND AHEAD OF THE FRONT. SOME OF THESE
STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL...AND VERY HEAVY
DOWNPOURS.

DUE TO THE WET ANTECEDENT SOIL CONDITIONS...HEAVY DOWNPOURS MAY
CAUSE LOCALIZED MINOR FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH THIS
EVENING.

ARNOTT

In the hours before

Local storm report, Jun 28, 2:43 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             TUNKHANNOCK             41.54N 75.95W
06/28/2007  E0.75 INCH       WYOMING            PA   PUBLIC

&&

RRM
Special weather statement, Jun 28, 3:04 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EDT THU JUN 28 2007

PAZ047-282100-
LUZERNE PA-
404 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 9 MILES WEST OF HUNTINGTON
  MILLS...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAMBRA AT 410 PM EDT...
  NEW COLUMBUS AT 415 PM EDT...
  HUNTINGTON MILLS AT 420 PM EDT...
  EAST BERWICK AND NESCOPECK AT 435 PM EDT...
  BEACH HAVEN AND LEE AT 440 PM EDT...
  BRIGGSVILLE AND POND HILL AT 445 PM EDT...
  SLOCUM AND DERINGER AT 450 PM EDT...
  MOYERS GROVE AT 455 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM
Local storm report, Jun 28, 3:12 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     AVOCA                   41.34N 75.74W
06/28/2007  M50.00 MPH       LUZERNE            PA   ASOS

&&

DJN
Local storm report, Jun 28, 3:26 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
426 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             TUNKHANNOCK             41.54N 75.95W
06/28/2007  E0.75 INCH       WYOMING            PA   PUBLIC

0352 PM     TSTM WND DMG     ARCHBALD                41.51N 75.54W
06/28/2007                   LACKAWANNA         PA   COUNTY OFFICIAL

            TREES KNOCKED BY THUNDERSTORM WINDS.

0359 PM     TSTM WND GST     AVOCA                   41.34N 75.74W
06/28/2007  M50.00 MPH       LUZERNE            PA   ASOS

0408 PM     NON-TSTM WND DMG MONTICELLO              41.65N 74.69W
06/28/2007                   SULLIVAN           NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

JMA
Local storm report, Jun 28, 3:30 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     NEW ALBANY              41.60N 76.44W
06/28/2007                   BRADFORD           PA   COUNTY OFFICIAL

            TREES DOWN.

&&

DJN
Local storm report, Jun 28, 3:59 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
459 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     5 N HONESDALE           41.65N 75.25W
06/28/2007                   WAYNE              PA   COUNTY OFFICIAL

            TREES DOWN FROM THUNDERSTORM WINDS.

0330 PM     TSTM WND DMG     HAWLEY                  41.48N 75.18W
06/28/2007                   WAYNE              PA   COUNTY OFFICIAL

            TREES DOWN FROM THUNDERSTORM WINDS.

&&

DJN

The radar

The Albany radar (KENX), 117 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
June 28, 4:08 PM EST
Where
Sullivan County, Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.650, -74.700

Trees and wires were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44313.